Texas, 2023

Heat in Texas, August 1 to 5, 2023

August 1 to 5, 2023 · NWS BRO · 19 events in 10 counties and zones

A continuation of high heat and humidity was experienced across the region to begin August.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A continuation of high heat and humidity was experienced across the region to begin August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 1, 5:40 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 5:40 AM CST, 5 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
640 AM CDT Tue Aug 1 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 313 AM CDT Tue Aug 1 2023

Expansive 500mb ridge will be at its strongest today and combine
with sufficient humidity to warrant a heat advisory for Brooks and
the eastern 3 coastal counties. 85H temperatures of 21-25C continue
to support surface temperatures of 100-108 degrees, add in 72-75
dewpoints along the I-69E corridor and heat indices are likely to
exceed 111 degrees this afternoon. Rain chances are close to zero as
subsidence increases and pwats lower ahead of an weak mid-level
disturbance rotating around the eastern periphery of the ridge.
Pressure gradient remain relative weak with models suggesting light
to moderate southeast winds. Another warm (75-80 degrees) and muggy
night as the mid-level disturbance passes to the west possibly
bringing in some mid and higher level cloudiness.

Wednesday may be our best chance for rain as deterministic models
continue to show an inverted trough moving across NE Mexico from the
Gulf tomorrow afternoon. Added moisture, pwats increasing near 2
inches, the proximity of the trough and the sea breeze may be enough
to ignite isolated showers and thunderstorms. NBM seems to be the
most aggressive showing 30-45 percent across the coastal counties
while the GFS/ECMWF sports much lower probability. CAMs support
lower probability trends showing isolated activity only in Cameron
County. Temperatures Wednesday a few degrees lower as 85H temps
range from 19-23C degrees as the mid-level flattens just enough to
take off the edge, albeit not all that noticeable.

&&

.LONG TERM...
(Wednesday Night through Monday)
Issued at 313 AM CDT Tue Aug 1 2023

Wednesday night and Thursday offer the best hope for precipitation
during this portion of the total forecast, courtesy of a retrograding
inverted 500 mb trough combining with deeper tropical moisture. For
the remainder of the period, however, mid-level high pressure
reasserts itself, and with precipitable water values waning and
maintaining around 1.50 inches, dry weather will be a near certainty
across the BRO CWFA.

However, enough moisture will remain in the atmospheric column such
that a Heat Advisory may be needed for portions or all of Deep South
Texas and the Rio Grande Valley Thursday through Sunday. Heat indices
may increase even further on Monday with the result being Excessive
Heat Warning in addition to the Heat Advisory.

Finally, winds at the 20-foot level may be breezy enough to require
a Rangeland Fire Danger Statement during the afternoon hours of
Friday through Monday, especially for the western portion of the
region.

&&

.AVIATION...
(12Z TAFS)
Issued at 635 AM CDT Tue Aug 1 2023

VFR conditions prevail across the TAF sites this morning and
should persist through the day. Very isolated showers are noted
offshore with very low probability of these moving inland or
forming along the sea breeze later today. Southeast will be
generally light with some afternoon and early evening gusts around
20 knots.

&&

.MARINE...
(Today through Wednesday)
Issued at 313 AM CDT Tue Aug 1 2023

Favorable conditions, light winds and flat seas, through
Wednesday with a weak pressure gradient persisting with high
pressure dominating. A few showers and thunderstorms moving have a
better chance of moving into the coastal waters later tonight and
Wednesday as an inverted trough moves just south of the coastal
waters.

(Wednesday Night through Monday)
Moderate to breezy winds and generally moderate seas will occur
along the Lower Texas Coast through the period with the typical
marine high pressure and inland low pressure interaction taking
place. Small Craft Exercise Caution will be a near certainty for
the Laguna Madre and Gulf of Mexico waters from 0 to 20 nautical
miles offshore, and a Small Craft Advisory cannot be ruled out for
the Laguna Madre on Friday due to briefly stronger winds over that
body of water.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE            100  80  99  80 /  10  10  30  20
HARLINGEN              101  76 100  76 /  10   0  30  10
MCALLEN                102  78 101  79 /  10   0  20   0
RIO GRANDE CITY        104  78 103  78 /   0   0  10   0
SOUTH PADRE ISLAND      92  81  91  81 /  10  20  30  20
BAYVIEW/PORT ISABEL     96  78  95  79 /  10  10  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
     for TXZ250-251-254-255-351-354-355.

GM...None.
&&

SHORT TERM...59-GB
LONG TERM....66-Tomaselli
AVIATION...59-GB
Hazardous weather outlook, Aug 1, 4:28 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
528 AM CDT Tue Aug 1 2023

TXZ248>255-351-353>355-451-454-455-021030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
528 AM CDT Tue Aug 1 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for Brooks, Kenedy, Willacy, and
Cameron Counties from 1 pm to 6 pm today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat Advisory criteria (heat index >= 111 degrees) may develop
briefly each afternoon.

An elevated risk of rip currents will be possible Friday at the
beaches of South Padre Island and at Boca Chica Beach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-021030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
528 AM CDT Tue Aug 1 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Cameron

When
August 1, 10:53 AM CST to 2:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 1st.

Heat, Cameron

When
August 2, 12:53 PM CST to 2:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 2nd.

Heat, Cameron

When
August 3, 12:52 PM CST to 2:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 1:52 PM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on August 3rd. The Brownsville-South Padre International ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT.

Heat, Coastal Cameron

When
August 3, 12:53 PM CST to 2:52 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on August 3rd.

Heat, Coastal Willacy

When
August 3, 12:53 PM CST to 2:52 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 3rd. By proxy, it can be assumed that Coastal Willacy County had similar conditions.

Heat, Coastal Kenedy

When
August 3, 12:53 PM CST to 2:52 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 3rd. By proxy, including observations from a mesonet in Sarita (northwest Kenedy), it can be assumed that Coastal Kenedy County had similar conditions.

Heat, Willacy

When
August 3, 1:00 PM CST to 3:00 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 3rd. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Inland Kenedy County

When
August 3, 2:20 PM CST to 3:00 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 3:20PM CDT and 4:00PM CDT the afternoon of August 3rd.

Heat, Brooks

When
August 3, 4:15 PM CST to 4:55 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 5:15 PM CDT, with 111 or higher values persisting until approximately 5:55 PM CDT on August 3rd.

Heat, Coastal Cameron

When
August 4, 2:53 PM CST to 3:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 3:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 4th.

Heat, Cameron

When
August 5, 12:53 PM CST to 3:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 3:08 PM CDT, with 111 or higher values persisting until approximately 3:13 PM CDT on August 5th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.

Heat, Willacy

When
August 5, 1:00 PM CST to 4:00 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 5th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Inland Kenedy County

When
August 5, 1:10 PM CST to 3:20 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 2:10PM CDT and 4:20PM CDT the afternoon of August 5th.

Heat, Southern Hidalgo County

When
August 5, 1:53 PM CST to 3:55 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 2:53PM CDT and 3:53PM CDT the afternoon of August 5th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 3:35PM CDT and 4:55PM CDT the afternoon of August 5th.

Heat, Northern Hidalgo County

When
August 5, 1:53 PM CST to 3:55 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
AWOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat Advisory criteria due to the South Texas International Airport (KEBG) reaching it the afternoon of August 5th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 3:35PM CDT and 4:55PM CDT the afternoon of August 5th.

Heat, Coastal Cameron

When
August 5, 1:53 PM CST to 3:53 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 2:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 5th.

Heat, Coastal Willacy

When
August 5, 1:53 PM CST to 3:53 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 2:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 5th. By proxy, it can be assumed that Coastal Willacy had similar conditions.

Heat, Coastal Kenedy

When
August 5, 1:53 PM CST to 3:53 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 2:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 5th. By proxy, including similar heat index conditions farther inland in Sarita, it can be assumed that Coastal Kenedy had similar conditions.

Heat, Starr

When
August 5, 2:00 PM CST to 5:00 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 119 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 106 and 108 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118502, 1118503, 1118504, 1118509, 1136100, 1136101, 1118515, 1118512, 1118501, 1118510, 1118505, 1118517, 1118513, 1118507, 1118508, 1118511, 1136102, 1136103, 1118514.